Michigan, 2021

Winter Storm in Michigan, February 12 to 13, 2021

February 12 to 13, 2021 · NWS APX · 3 events in 3 counties and zones

A unique set-up of southeast low-level winds and enhanced surface convergence lead to heavy lake effect snowfall across parts of NE lower Michigan. Multiple reports of over 12 of snowfall came across Arenac and Iosco counties, including a 30 hour storm-total report of 20 in Arenac county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A unique set-up of southeast low-level winds and enhanced surface convergence lead to heavy lake effect snowfall across parts of NE lower Michigan. Multiple reports of over 12 of snowfall came across Arenac and Iosco counties, including a 30 hour storm-total report of 20 in Arenac county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 12, 12:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 12, 12:20 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1220 AM EST Fri Feb 12 2021

.UPDATE...
Issued at 910 PM EST Thu Feb 11 2021

Upstream short wave continues to ride eastward thru the fast upper
level flow out of Iowa toward Wisconsin and Lower Michigan late
this evening. Leading edge of widespread light snow resulting from
this feature is approaching the Green Bay area...with the mid
cloud shield now reaching the Lake Michigan shoreline of Lower
Michigan. Low level flow is rather light attm...keeping any lake-
induced snow showers along our shoreline areas of Lake Michigan
and Lake Huron. Low level flow will become more easterly overnight
as the short wave lifts thru Wisconsin and Lower Michigan.
Widespread light snow will spread into our entire CWA overnight...
spreading an inch or less of new snow just about everywhere by
daybreak. Still expect more significant accumulations along our
Lake Huron shoreline counties enhanced by east flow. NE Lower
Michigan counties under a Winter Wx Advisory should see 2 to 4
inches of new snow by daybreak...with the heaviest snow falling
within eastern sections of these counties.

&&

.NEAR TERM...(Through Friday)
Issued at 415 PM EST Thu Feb 11 2021

...Lake effect snow continues, some possibly significant...

High impact weather potential: Watching the potential for
significant lake snows to impact portions of northeast lower, and
perhaps eastern upper Michigan, tonight

Pattern synopsis and forecast:

Modified Arctic airmass continues unabated across a good portion of
the Conus early this afternoon. Extremely cold air lurking just
north of the border, with H8 temperatures of -35c (surface
temperatures near -20F) across the Prairie lands of southern
Canada...tied to deep mid level low pressure rotating within much
broader trough axis. Weak wave on the southern periphery of this
circulation racing east across the Central Plains, kicking off an
area of light snow and flurries as it does so. More classic lake
processes continue to dominate our weather, with light and
disorganized lake effect snow showers impacting portions of northern
lower Michigan. Main show off Lake Superior remains across central
upper Michigan as drainage flow off Ontario centers best low level
convergence into that region. Another well below normal day with
regards to temperatures, with current readings once again mostly in
the teens.

Main story tonight centers on approach and passage of that central
Plains wave. While the "synoptic" portion of the snow event will be
minimal, attendant increased moisture support atop enhanced low
level convergence axes definitely sets the potential for some
significant lake snows across portions of our area.

Primary forecast concerns/challenges:

Main concern most definitely centered on lake snow evolution,
amounts, and possible headlines through Friday.

Details:

Definitely one challenging and low confidence forecast with regards
to lake processes (aren't they all??). Expect upstream wave and
attendant plume of deeper moisture to spread southwest to northeast
across the area later tonight through Friday morning. As mentioned
above, synoptic portion of this event will be minimal, with weak
forcing and overall disjointed moisture through the vertical
column. Still, would expect all areas to receive at least some snow,
perhaps an inch or two by the time synoptic support ends later
Friday morning. Much different story setting up off Lake Huron. Lake
processes, already well estabilished, should get a significant boost
as synoptic moisture contribution arrives. Guidance derived
soundings show lake induced inversion levels spiking to near 10kft
later tonight into early Friday, with a good portion of the cloud
laying within the fluff producing dendritic growth layer. Some of
the hi-res guidance disconcerting at best, putting well over 8
inches of new snow along the Lake Huron coastal areas of Iosco,
Alcona, Alpena, and Presque Isle counties by later Friday morning.
Will not go this aggressive, but still thinking 3 to 7 inches of
snow is doable for those areas. Will also need to watch some heavier
snows clipping far southeast Chippewa county as well as up into the
Straits. As for the other big waters...sharp surface trough expected
to develop tonight running the spine of northern Lake Michigan, with
strong low level convergence and deep convective cloud depths
supporting heavy snow across the open waters. Expect some of this to
get punted inland later Friday morning into early afternoon, likely
decreasing in organization and intensity as convergence is lost. Not
expecting much from this, but could see a few additional inches
along the Lake Michigan coast. Wind flow largely keeps any Lake
Superior snow contribution where it has been since late last
night...well to our west.

As for headlines...will issue a winter weather advisory for those
Lake Huron coastal counties, running from midnight tonight till noon
Friday.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 415 PM EST Thu Feb 11 2021

High Impact Weather Potential: Cold temps/wind chills, complex
accumulating snow concerns.

Pattern Synopsis:

A strong upper-level low will sit over south-central Canada through
the first half of the weekend as an embedded jet max departs the
Great Lakes into the New England states. An embedded shortwave/jet
max is expected to pivot overhead Saturday night into Sunday as an
amplified trough digs into the far SW CONUS. At the surface,
impressive high pressure will continue to dominate much of the Great
Plains and Midwest through the weekend. An elongated surface trough
on the periphery of this feature extending from northern Michigan
into Lake Superior looks to hold in place through the first half of
the weekend before shifting east.

Forecast/Details:

With impressive high pressure/cold temps in place across much of the
continent, open Great Lakes waters, and relatively weak low-level
flow, a very complex snowfall forecast is set heading into this
weekend. Friday night is expected to begin with ongoing snowfall
across parts of the area. In particular, the main area of focus will
be the potential for a band producing moderate to heavy snowfall at
times slowly moving or stalled across the western half of northern
lower - most likely somewhere along/between the M-37/I-75 corridors.
While expectation is that this feature will diminish in intensity
and retreat back towards Lake Michigan with time overnight as upper-
level ascent exits and subsidence takes its place, this could create
travel concerns across this area of northern Michigan during the
evening. The primary hazards associated with this potential band
would be rapid drops in visibility and roadways becoming quickly
snow covered.

A second major concern comes on the Lake Huron side. A potentially
heavy snow band is expected to move off the coast Friday night as
land breeze formation helps to shove the band into the lake.
However, strengthening high pressure to the NE may help to enhance
low-level easterly winds/drainage flow heading into Saturday
morning, potentially bringing this enhanced near-surface convergence
zone back over far NE lower. This could bring another potential
round of heavy snowfall to those near the coast, as well as far SE
portions of the upper peninsula. A similar situation may happen on
the Lake Michigan side as the aforementioned snow band may move back
onshore Saturday morning as well. Increased upper-level forcing may
also help support these localized snow bands initially formed via
low-level convergence zones. Forecast soundings display favorable
environments for intense snowfall, especially in the presence of
stronger forcing. Smaller flake size is also possible given a bulk
of the saturated profile colder than -20C, creating more emphasis on
possible very low visibility within these bands. It should be
emphasized that uncertainty is high with regards to any exact
solution, but enough confidence in guidance and how the current
forecast has played out thus far to bring attention to these
possibilities, especially since they may have potential higher-end
impacts on travel during morning/evening commutes.

On top of this, more widespread snow arrives across the Great Lakes
with the second wave Saturday into Sunday, although totals are
expected to be generally lighter across the forecast area in
association with this. Saturated profiles later in the day Saturday
look to warm some aloft, possibly bringing a solid chunk of the
saturated profile back into the DGZ. This would bring large flake
sizes and impressive snow-to-liquid ratios should this materialize.
Light lake effect snow is expected to kick in on Sunday behind this
passing synoptically-driven snowfall. Otherwise, cold temperatures
and wind chills will continue across the forecast area through the
weekend.

.LONG TERM...(Sunday night through Thursday)
Issued at 415 PM EST Thu Feb 11 2021

High Impact Weather Potential: Continued cold temps/wind chills and
additional chances for snow.

A closed upper-level low and associated jet max will be progressing
over the Great Lakes in the Sunday night/Monday timeframe as
amplified troughing ejects over the far southern Great
Plains/Mississippi Valley. As impressive high pressure builds well
into the southern states, favorable ascent aloft provided by this
trough will develop/support a cyclone that is expected to trek
across Appalachia and into New England through early next week. In
more appropriate words, it appears to be the "same thing, different
day" through the first half of next week as cold temperatures and
additional snow chances continue to be the main forecast concerns
for northern Michigan. At least some light lake effect snow is
possible Sunday night into Monday, but the focus will be on the
aforementioned system moving across the country early next week. The
bulk of the precip is expected to be far to our south and east.
However, some chance for snow is possible across parts of the area.
Details regarding any expected accumulations will become more clear
as next week nears. Cold temperatures and wind chills will also
continue for the next several days as we may see some of the coldest
temps yet early next week. Low temperatures early Monday morning may
reach well below zero in some areas with wind chills near -20F. Some
relief from the cold may be in sight, however, as guidance hints at
temperatures climbing back up close to normal by the end of next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1212 AM EST Fri Feb 12 2021

...Potentially several inches of snow possible through Friday
night...

Sfc troughing will continue to develop from Lake Michigan up into
Lake Superior, while a disturbance aloft swings through this
morning, bringing a light system snow to the airports. This system
snow will enhance ongoing lake effect in a light easterly flow,
which will impact PLN/APN. This troughing may try to move into
inland nrn Michigan later Friday, bringing a potential period of
heavier snow to MBL/TVC, while also switching winds out of the W/NW.
Confidence in this is not exceptional, but it is probably likely.
Expect periods of MVFR/IFR CIGS and VSBYS at all TAF conditions
sites, worst conditions likely at APN.

Snow ratios will be around 17:1. Snowfall rates could exceed an inch
per hour at times at APN at any time over the TAF period, and more
likely for the daytime hours Friday for MBL/PLN. Total snowfall is
very difficult to discern exactly, but several inches are possible
at MBL/PLN, and easily possible at APN. TVC maybe 2-3 inches.

&&

.MARINE...
Issued at 415 PM EST Thu Feb 11 2021

Developing surface trough and enhanced drainage flow out of Ontario
will likely bring some low end small craft advisory conditions to
the Straits and some of the nearshore waters of northeast lower
Michigan later tonight through Friday morning. East winds will
continue into the start of the weekend, but look to remain below
advisory levels. Periods of snow showers will continue, at times
heavy.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until noon EST today for MIZ018-024-030-
     036.
LH...SMALL CRAFT ADVISORY from 4 AM early this morning to 4 PM EST
     this afternoon for LHZ345>348.
LM...SMALL CRAFT ADVISORY from 4 AM early this morning to 4 PM EST
     this afternoon for LMZ341-342.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SMD
MARINE...MB
Hazardous weather outlook, Feb 11, 4:00 PM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
400 PM EST Thu Feb 11 2021

MIZ016>018-020>036-041-042-086>088-095>099-121200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
400 PM EST Thu Feb 11 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Periods of lake effect snow, at times heavy near Lake Huron, will
continue tonight. Please see the latest winter weather advisory
for additional details.

Rapid ice development on area rivers and streams may result in
ice jams and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The enhanced lake effect snow will continue into Friday for
many coastal areas surrounding Lake Huron. Please see the latest
winter weather advisory for additional details.

Cold temperatures, low wind chills and periods of snow are
expected to continue into this weekend. Rapid ice development on
area rivers and streams may result in ice jams and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
400 PM EST Thu Feb 11 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Arenac

When
February 12, 3:00 AM EST to February 13, 4:00 AM EST
Where
Arenac forecast zone
Reported by
Public
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
February 12, 3:00 AM EST to February 13, 4:00 AM EST
Where
Iosco forecast zone
Reported by
Public
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
February 12, 4:00 AM EST to February 13, 4:00 AM EST
Where
Ogemaw forecast zone
Reported by
Public
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945053, 945054, 945055.